16 Medication Side Effects That Let People Know It Was Time to Call Their Doctor
When you live with chronic illness, medication can be a game-changer. It can help manage symptoms, reduce pain and do so much more to improve your quality of life. However, medication is complicated, just like humans. When you mix one complicated thing with another complicated thing, the results can be… well, complicated.
While one medication might work great for one person, it can have pretty noticeable side effects for someone else. Some medications come with expected side effects, while other side effects come out of nowhere. Medication side effects can range from annoying and frustrating to outright dangerous. But when are you supposed to talk to your doctor about it? What signs let you know that the medication you’re taking is having an effect on you that isn’t OK?
It’s more than reasonable to reach out to your doctor if you are worried about a medication you are taking, and that should always be your first step. No concern should ever be considered too small and it’s more than OK to stand up for yourself. When you live with chronic illness, however, you might be used to unexpected side effects or new symptoms and it can be hard to untangle what’s a cause for concern.
So to learn more, we asked our community what side effects made them realize it was time to talk to their doctor about their medication. And remember, if you have any concerns about your medication or new symptoms, always call your doctor right away.
Here’s what our community shared with us:
The side effect that let me know it was time to call my doctor was…
1. Itchy Skin
“I was on Lunesta to help with my extreme insomnia. I started getting overall body itchiness to the point that I would sob in the shower from wanting to tear my own skin off. This went on for almost a month before my husband put two and two together. It’s now on my allergy list.” — Amanda D.
2. Turning Purple
“When my feet swelled, turned purple and I developed hives over my legs and arms, then had no energy to get up which resulted in a hospitalization… I think that’s when my specialist decided I was allergic to Sulphates.” — Melissa B.
3. Unable to Speak Correctly
“Aphasia. My language skills are hugely important to me, now more than ever. And when I stopped being able to complete a thought, let alone a sentence, I knew it was time.” — Cindy C.
“I was on an anti-seizure medication for my muscle spasms. I couldn’t say the word purple. I knew the word I wanted to say, but it kept coming out pink, red. I couldn’t say the word. I kept mixing up the order of words and it freaked me out.” — Nicole R.
4. Out-of-Body Experience
“[I had] a strange out-of-body like experience from Gabapentin. I couldn’t really respond, just blanked out. I began getting dizzy and didn’t know if it was my balance disorder or not. Then I started to itch.” — Rachel K.
“[I had] nausea exactly 14 hours after every dose of my antidepressant (typical withdrawal effect). It turns out that I metabolize some drugs quicker than normal. My doctor suggested taking it twice a day in smaller lots, and boom, nausea gone. I see so many customers at the pharmacy asking about if it’s normal. Most of the time, the doctor can mitigate them some how.” — Chiara G.
6. Low Heart Rate
“I tried Propranolol for tremors. My heart rate was 40-45 all day long. Doctor decided and I agreed that it was better for me to have tremor instead of such low heart rate.” — @undiagnosedx
7. Suicidal Thoughts and Depression
“When my doctors stopped prescribing opioid pain medicines and they switched to muscle relaxers, I was given Baclofen. I spent over a month with horrible, severe suicidal thoughts. I couldn’t figure out where they were coming from, but they were so bad that if I wasn’t a positive person, I wouldn’t be here. One night, at about 3 AM after wrestling with really bad thoughts, I figured out that the thoughts started after I began the prescription. I looked up the side effects of Baclofen and one of the rare side effects is serious suicidal thoughts.” — Bobbette D.
“[I told my doctor] when I became suicidal for no good reason. The medication was doing what it was supposed to for my illness, but I was very far into the planning and could not get rid of the intrusive thoughts. I am so glad that I checked the side effects.” — April R.
“I was put on Keppra for seizures. After a while, I started getting depressed and started to have suicidal thoughts. It was getting unbearable to the point where I had to call my neurologist.” — @mka34
8. Passing Out
“Back in the day, during the seven to nine years of waiting to be diagnosed with endometriosis, I was given yet another medication to try for the pain and it caused me to pass out multiple times. I fainted one time in the bathroom and hit my head on the linen cupboard thing we had. It was too much. I still had to try another useless pill every three months for the rest of those years.” — Jessica J.
9. Seeing Things That Weren’t There
“I was taking one oxycodone pill for extreme pain. I woke up to see my fiancé sitting next to me and talking to me. The trouble was that he was dead nearly 30 years by this time. My son called the doctor and I was rushed to the hospital.” — Amanda F.
“Lyrica caused me to hallucinate Darth Vader in my hallway. We had an interesting conversation.” — Terrianne H.
“I had a lingering cough for months due to Lisiniopril. The sucky thing is that it came around when both my kids got strep, so they assumed it was strep. We all got antibiotics, but they got better and I didn’t. I called my doctor and had to wait for an appointment. No strep, lungs were clear. We switched to Losartine and bam! Within two days, my cough was gone.” — Ember G.
11. Memory Loss
“[I knew it was time] when I couldn’t remember driving my son to school from the medication I took the day before. *may cause drowsiness* I feared for everyone’s safety.” — Gayla S.
“I started having scary cognitive problems. I got lost in a Target that I frequented and used to work in. I had to stop and figure out where I was and how to get to the front of the store. I also have an hour-and-a-half drive that I still have little memory of.” — Jordan C.
“Very slowly, over a matter of weeks, I lost my short-term memory and had trouble with word-finding. It was such a slow decline that I didn’t really notice! My friends and husband brought it to my attention and I came off that soon after. There are stories of me losing my car in a deck, the keys, never knowing where I’m supposed to be or what I was doing.” — Sarah R.
12. Burning Sensation
“Topamax made my fingers, toes and bottoms of my feet constantly burn so bad I had to slap them against the floor or desk to try and relieve the pain.” — Capri S.
13. Weight Gain
“[I knew] when I started a medication where a side effect was losing weight, but instead I gained 40 pounds within a few months.” — KC F.
“Weight gain. I was told I might gain 5-10 pounds, but then I gained 80 pounds in a month and a half. People kept assuming I was pregnant and pointing out I had gotten fat basically overnight. I’ve managed to lose 20 pounds, still working on the majority of it though.” — Shayla F.
“I started Lyrica a few years ago and within the first week, I was in the hospital with right side paralysis. They ruled out stroke and stopped the Lyrica. My function began to return within a couple weeks.” — Jessie S.
15. Dilated Pupils
“I had just removed a scopolamine patch for nausea post extended upper-endoscopy and colonoscopy. About an hour after taking it, one of my pupils dilated and got stuck. I had to wear sunglasses all day and I couldn’t read right. It super sucked. I couldn’t drive either because my depth perception was so messed up.” — Anna S.
16. Worsened Symptoms
“The medication I was taking for ‘anxiety’ was worsening my POTS symptoms and causing depression. I didn’t even know I had POTS at the time! POTS ended up being the true root of my ‘anxiety’ issues.” — Kirsten H.
Each person is different and will react to medication differently. Remember that what works for one person might not work for you. If you ever feel concerned about your side effects or just aren’t sure about your medication or symptoms, please reach out to your doctor — you deserve answers to your medication and side effect-related questions.
For more insight about medication for chronic illness, check out these stories from our Mighty community:
GETTY IMAGE VIA ARCHV